Anesthesiology/anesthetic psychosis

Advertisement


Question
My friend has a 3.5 year old daughter that has been 'normal" in every developmental aspect. She has always been very outgoing and overall, a great child. She had some oral surgery to grind her teeth down and was put completely under. Once done and returning home she has started to show some drastic changes in behavior. She started banging her head on the wall, seems to be hyper sensitive, makes statements such as " the darkness of the walls is after me" and " the smoke alarms are after me". She is at times inconsolable and has began to show a fear of men, especially her father(pt has been checked for any sexual trauma and none was found). It is not 100% all of the time. It has been a week and during that time she had some after surgery sickness with a 103 fever which was immediately dealt with. Her paranoid statements made me wonder if the anesthetic she received for the surgery could be the cause of her behavioral changes?Ive seen it in my mother before and it seems the family has ruled out all other causes for the immediate change in her and her statements.

Answer
I doubt the anesthesia is involved. The only drug that we give that might cause such reactions would be Ketamine (which she might have received) but it would have worn off within 24hrs. If these problems persist, she should be seen by a psychiatrist to make sure there is no other organic cause for this problem.

Ronald Levy, MD
Professor of Anesthesiology
UTMB-Galveston

Anesthesiology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Ronald Levy, M.D.

Expertise

Associate Professor of Anesthesiology, University of Texas Medical Branch at Galveston. I am a board certified anesthesiologist who can answer all questions related to any type of Anesthesia with the exception of Pain Management.

©2016 About.com. All rights reserved.